Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Numerical applications of reflection to partial differential equations


Author: Arthur David Snider
Journal: Math. Comp. 30 (1976), 220-240
MSC: Primary 65N99; Secondary 30A28, 65E05
DOI: https://doi.org/10.1090/S0025-5718-1976-0443380-8
MathSciNet review: 0443380
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Recent papers have reported results on the numerical solution of nonlinear free boundary problems wherein a conformal transformation (which must be determined) maps the unknown flow region onto a known domain; the boundary conditions are handled by the method of steepest descent. The present paper discusses the use of the reflection property of solutions of elliptic equations to determine these boundary conditions. The procedure is applied to the vena contracta models, and it is seen that it converges about ten times faster than the steepest-descent method.


References [Enhancements On Off] (What's this?)

  • [1] H. LEWY, "On the reflection laws of second order differential equations in two independent variables," Bull. Amer. Math. Soc., v. 65, 1959, pp. 37-58. MR 21 #2810. MR 0104048 (21:2810)
  • [2] V. FILLIPENKO, "On the reflection of harmonic functions and of solutions of the wave equations," Pacific J. Math., v. 14, 1964, pp. 883-893. MR 0170105 (30:346)
  • [3] P. R. GARABEDIAN, Partial Differential Equations, Wiley, New York, 1964. MR 28 #5247. MR 0162045 (28:5247)
  • [4] E. BLOCH, A Finite Difference Method for the Solution of Free Boundary Problems, AEC Computing and Applied Mathematics Center, Courant Inst. Math. Sci., New York Univ., NYO-1480-116, 1969.
  • [5] D. GILBARG, Jets and Cavities, Handbuch der Physik, vol. 9, part 3, Springer-Verlag, Berlin, 1960. MR 22 #10416. MR 0119655 (22:10416)
  • [6] Z. NEHARI, Conformal Mapping, McGraw-Hill, New York, 1952. MR 13, 640. MR 0045823 (13:640h)
  • [7] D. M. YOUNG, "Iterative methods for solving partial differential equations of elliptic type," Trans. Amer. Math. Soc., v. 76, 1954, pp. 92-111. MR 15, 562. MR 0059635 (15:562b)
  • [8] J. H. GIESE, "On the truncation error in a numerical solution of the Neumann problem for a rectangle," J. Math. Phys., v. 37, 1958, pp. 169-177. MR 20 #2845. MR 0096361 (20:2845)
  • [9] A. D. SNIDER, Numerical Solution of Nonlinear Boundary Value Problems Using Reflection, AEC Computing and Applied Mathematics Center, Courant Inst. Math. Sci., New York Univ., NYO-1480-167, 1971.
  • [10] P. R. GARABEDIAN, "Calculation of axially symmetric cavities and jets," Pacific J. Math., v. 6, 1956, pp. 611-684. MR 19, 348. MR 0087396 (19:348d)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N99, 30A28, 65E05

Retrieve articles in all journals with MSC: 65N99, 30A28, 65E05


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1976-0443380-8
Keywords: Reflection, free boundary, finite differences, conformal mapping
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society